Content on this page requires a newer version of Adobe Flash Player.

Get Adobe Flash player

TIP of the Day

HYPOGLYCEMIA

Hypoglycemia (also called as "HYPO") is fall in blood glucose (< 50mg %). Symptoms can also appear if fall in blood glucose is rapid/sudden (e.g. 300mg% to 150mg %) despite of the fact that blood glucose levels are nearly normal.

  • It is generally due to a mismatch between diet, exercise and medicines i.e. Skipping or Delaying a meal, Excessive exercise, Overdose of medication (esp. Sulphonylurea or Insulin) or Consumption of too much of alcohol.
  • Consult your Diabetologist to find the lowest safe blood glucose levels for your body. These levels vary from patient to patient depending upon age, medical condition and ability to judge hypoglycemic symptoms.

Q. What are the Symptoms of Hypoglycemia?

The Symptoms of Hypoglycemia are

  • Increased hunger
  • Increased sweating
  • Shaking of body or hands
  • Weakness and Lethargy
  • Palpitations
  • Headache, Dizziness and Faintness
  • Tingling on lips
  • Blurred or double Vision
  • Confusion or Behavioral changes (abnormal behavior)
  • Poor coordination
  • Seizures
  • Unconciousness

Q. What is the Treatment for Hypoglycemia?

Hypoglycemia can be managed easily if recognized early. Take 1-2 Glucose tablet or a teaspoon full of sugar powder/honey or 100ml fruit juice/soft drink or a glucose biscuit followed by a light snack. Never try to feed an unconscious patient as it may go in to his windpipe and can cause choking thus always shift the patient to a near by hospital or give Injection Glucagon 1mg s/c or 25% glucose i/v. All diabetic patients should carry a Diabetes Identity Card, Glucose powder, Tablets or Candies to be used in the event of HYPO (Hypoglycemia)

What are the TIPS to avoid Hypoglycemia?

Following are the important TIPS to avoid Hypoglycemia

  1. Always carry a Diabetes Id Card with you.
  2. Frequently monitor your blood glucose and learn to recognize the symptoms of Hypoglycemia. Learn to recognize the situations that may precipitate hypoglycemia. Always act immediately even if you doubt of having hypoglycemia rather than wait and watch.
  3. Take the advice of your Diabetologist regarding the treatment of Hypoglycemia and tell your friends, relatives and teachers about this.
  4. Reduce the dose of your medicines if you are sick and not able to take adequate diet.
  5. Reduce the dose before participating for any sports.
  6. Always eat a small snack & reduce the dose before participating for any sports.
  7. Always try to find out the reason for your hypoglycemia and discuss with your doctor.
  8. Always double-check the dose and the type of Insulin & Insulin syringe.
  9. Always carry glucose powder, tablets or candies to be used in the event of HYPO (Hypoglycemia).
  10. If your meal is getting delayed then try to compensate it with fruit juice.

"Act promptly even when in doubt rather than
wait and watch as
Low Blood Glucose can result in Unconsciousness and even Death if not treated immediately"

Contact Us


Dr. VINOD MITTAL

Sr. Diabetologist & Physician
Specialist in Life Style Diseases

Address:

 
Delhi Diabetes Care Centre
5/11791, Sat Nagar, Karol Bagh, New Delhi- 110005
Daily 12- 2 pm & 7-9 pm (Except Sunday)
Ph: 25730300, 25862685
Mobile : 9810956373
Delhi Heart & Lung Institute
3 MM-II, Panchkuin Road,
New Delhi -110055
DAILY 10 am - 12 noon (Except Sunday)
Ph: 42999999, 42999900
E-mail:
mail@delhidiabetescentre.com, drmittal@delhidiabetescentre.com, drvinodmittal@gmail.com